When a woman reaches menopause, she has many important decisions to make about her health. At this point, she needs to consider hormone therapy as well as the onset of osteoporosis. For years, doctors have prescribed a popular class of drugs called bisphosphonates to strengthen bones. This class includes named drugs Fosamax, Boniva, Actonel, and Reclast. According to WebMD, bisphosphonates are antiresorptive medicines that maintain or increase bone density and strength by slowing or stopping the natural process that dissolves bone tissue. With short-term use, these drugs have been very effective in strengthening bones. However, long-term use of these drugs has been associated with unusual fractures of the femur, commonly known as the thigh bone.
These fractures are unusual for two reasons. The femur is a very large and strong bone in the body, and the fractures occur in an unusual horizontal pattern nearly straight across the thigh (subtrochanteric fractures). In addition, the fractures are low-energy fractures, meaning that they happen from a fall from standing height or less. Researchers found that one-third of women who suffer these types of fractures were on long-term therapy to prevent osteoporosis. Of these women, two-thirds were taking Fosamax for over seven years.
Dr. Joseph Lane, chief of metabolic bone disease at the Hospital for Special Surgery at Weill Cornell Medical College in New York City, discussed two possible explanations. Bisphosphonates slow down the development of new collagen, which is very strong. It is also possible that the drugs slow bone turnover, allowing accumulated microdamage in the bone to contribute towards fractures for certain women.
Despite the suspicions and observations of physicians, the U.S. Food and Drug Administration issued a statement in March that ruled out the link between oral bisphosphonate osteoporosis drugs and thigh bone fractures. Despite its initial findings that there is no clear connection between bisphosphonates and atypical subtrochanteric femur fractures, the agency is continuing to consult outside experts to study the issue further.
Whether or not the FDA has found a clear connection, doctors and patients have observed the catastrophic injuries that have occurred during long-term use of bisphosphonates. In spite of these possible injuries, some still advocate for the use of bisphosphonates, because the fractures are rare. According to Dennis M. Black, PhD of the University of California, treating 1,000 women with bisphosphonates for three years would prevent 100 fractures, while only one would suffer an upper thigh fracture. Nevertheless, these statistics are of little comfort if you are the one to suffer the extremely painful fracture.
If you are taking bisphosphonates to treat osteoporosis, please continue to take your medication unless your physician directs otherwise. Bisphosphonates are an effective means of strengthening bones, but there are risks for long-term use of the drug. Consult your healthcare provider to determine the best use of the drug and length of treatment for your specific needs.